Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

May 4, 2021Wetzel County, West Virginia

NWS Pittsburgh, PA issued this special weather statement at May 4, 2021, 10:13 AM EDT for Wetzel County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 10:13 AM EDT (14:13 UTC)
Expired
May 4, 2021, 10:45 AM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA

County Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 121 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS81 KPBZ 041413
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
1013 AM EDT Tue May 4 2021

WVZ012-021-509-041445-
Marion-Monongalia-Wetzel-
1013 AM EDT Tue May 4 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WEST CENTRAL MONONGALIA...CENTRAL WETZEL AND WESTERN
MARION COUNTIES...

At 1012 AM EDT, a strong thunderstorm was located over Pine Grove, or
13 miles southeast of New Martinsville, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Mannington...                     Pine Grove...
Jacksonburg...                    Smithfield...
Grangeville...                    Wileyville...
Big Run...                        Folsom...
Knob Fork...                      Burton...
Metz...                           Earnshaw...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3944 8058 3945 8058 3945 8061 3947 8065
      3946 8067 3948 8067 3947 8069 3948 8072
      3949 8073 3966 8073 3968 8033 3944 8032
      3947 8049 3946 8051 3944 8052 3943 8053
TIME...MOT...LOC 1412Z 270DEG 27KT 3957 8064 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at May 4, 7:42 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 4, 7:42 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
742 AM EDT Tue May 4 2021

.SYNOPSIS...
Periodic shower and thunderstorm chances are expected through
Wednesday with mild temperature.

&&

.NEAR TERM /THROUGH TONIGHT/...
AM Update: A shortwave currently moving ewd is providing necessary
support for isolated showers this morning, mainly north of
Pittsburgh. This shortwave will continue to move ewd and be followed
by shortwave ridging, which will result in a brief reprieve of
isolated showers this morning.

Ample moisture is evident and is reflected in both dew point (60s)
and a moist boundary layer that can be seen on the observed 12z PIT
sounding. As the temperature warms, instability will build with CAPE
expected to rise to between 1000 and 1500j/kg. Bulk shear will
develop throughout the day with an incoming jet streak aloft,
expected to be near 30kts by this afternoon. Shower and thunderstorm
coverage will increase beginning in the afternoon as support for
ascent increases, and that possibility will remain elevated
overnight.

Given the environment defined by colder air aloft, and convection
that has the capability to organize and reach to nearly 200 mb, both
hail and damaging wind will be possible this afternoon and evening.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Showers and thunderstorms will remain possible until cold frontal
passage Wednesday. Once this occurs, partial clearing and overall drying
is anticipated as high pressure moves in behind the front.

An overall quiet day is expected on Thursday, until another trough
approaches the OH Valley on Thursday night which will bring the
chance for precipitation back to the area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Model ensembles then indicate periodic precip chances and cooler
than average temperatures with crossing troughs in an amplified
pattern late week through the weekend.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Sufficient llvl moisture evident in recent sfc obs is contributing to
MVFR / IFR cigs as well as patchy fog this morning. A few showers
and isolated tstms should continue to pass through the forecast area
in association with a crossing shortwave, though coverage should be
isolated in nature. Some cig improvement is expected as diurnal
mixing ensues, but general MVFR should persist given adequate
moisture advection in srly flow.

Showers and tstms are then expected to increase in coverage this
afternoon, with sufficient shear and instability lending to enhanced
storm structure and organization overall. MVFR / low VFR cigs
should persist, lowering to IFR or below for much of the area with
the crossing front Tues night/Weds morning.

.Outlook...
Cig restrictions associated with a crossing cold front will likely
linger early Wed, with an eventual return to VFR in building high
pressure Wed PM & Thurs.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 4, 7:21 AM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
721 AM EDT Tue May 4 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-051130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
721 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

SPC has outlooked the area in a Marginal Risk for severe weather.
Hail and damaging wind are possible in any developing thunderstorms.
The best chance for severe weather will be this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 4, 8:28 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
828 AM EDT Tue May 4 2021

OHZ068-069-041300-
Monroe-Noble-
828 AM EDT Tue May 4 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MONROE AND SOUTHERN NOBLE COUNTIES...

At 828 AM EDT, a strong thunderstorm was located near Beverly, moving
east at 35 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Woodsfield...                     Caldwell...
Dudley...                         Dexter City...
Stafford...                       Graysville...
Harriettsville...                 Rinard Mills...

This includes Interstate 77 in Ohio between mile markers 18 and 25.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3973 8164 3977 8112 3958 8111 3958 8126
      3960 8126 3961 8128 3959 8129 3959 8136
      3960 8137 3960 8139 3963 8142 3963 8145
      3965 8145 3964 8147 3958 8148 3959 8159
      3966 8159 3967 8164
TIME...MOT...LOC 1228Z 268DEG 44KT 3963 8161
Special weather statement, May 4, 10:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1013 AM EDT Tue May 4 2021

WVZ012-021-509-041445-
Marion-Monongalia-Wetzel-
1013 AM EDT Tue May 4 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WEST CENTRAL MONONGALIA...CENTRAL WETZEL AND WESTERN
MARION COUNTIES...

At 1012 AM EDT, a strong thunderstorm was located over Pine Grove, or
13 miles southeast of New Martinsville, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Mannington...                     Pine Grove...
Jacksonburg...                    Smithfield...
Grangeville...                    Wileyville...
Big Run...                        Folsom...
Knob Fork...                      Burton...
Metz...                           Earnshaw...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3944 8058 3945 8058 3945 8061 3947 8065
      3946 8067 3948 8067 3947 8069 3948 8072
      3949 8073 3966 8073 3968 8033 3944 8032
      3947 8049 3946 8051 3944 8052 3943 8053
TIME...MOT...LOC 1412Z 270DEG 27KT 3957 8064

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:54 PM EDTTornado WarningPBZLawrence36 min
May 3, 9:29 PM EDTTornado WarningPBZButler, Lawrence31 min
May 4, 2:56 PM EDTTornado WarningPBZJefferson19 min
May 4, 6:00 PM EDTFlash Flood WatchPBZFayette, Greene11 hr
May 4, 11:39 AM EDTSpecial Weather StatementPBZMonongalia36 min
May 4, 11:47 AM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston28 min
May 4, 8:28 AM EDTSpecial Weather StatementPBZNoble32 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.